Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Garlic and Hiv
Jun 21, 2008

I just read online that Garlic can interfere with hiv medications,is this true? I mentioned this awhile back to my doctor and she said she never heard that and that it`s good for me ? Please help ! Dave

Response from Dr. Young

This is an important issue.

There have only been a handful of supplements whose safety and drug interactions with HIV medications have been well studied. Even then, it's only a subset of HIV drugs that have been analyzed.

Yes, garlic supplements do indeed have a very significant interaction with at least 1 HIV medication, the protease inhibitor saquinavir. This interaction is thought to be mediated by the liver cytochrome P450 system-- the same system that is responsible for the metabolism of many drugs, including other HIV medications.

For this reason, I'm very cautious in recommending the use of supplements for my patients-- I'd defer on taking extra garlic unless this is discussed with your doctor and pharmacist. If they're not sure, a Google or PubMed search might help you.

Best of health, BY



Previous
My Doctors Opinion
Next
Referral

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement